Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Gray, ME

August 5, 2002Knox County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 5, 2002, 4:41 PM EDT for Knox County, Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2002, 4:41 PM EDT (20:41 UTC)
Expired
Aug 5, 2002, 5:30 PM EDT
In force
49 min
Issued by
NWS Gray, ME
Area
Whole counties

County Knox County, ME

The radar

The Portland,ME radar (KGYX), 93 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 052041
SVRGYX
MEC013-052130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
440 PM EDT MON AUG 5 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN SOUTH CENTRAL MAINE
  THIS INCLUDES THE CITY OF ROCKLAND

* UNTIL 530 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM MOVING TO THE EAST AT 25 MPH INTO SOUTHERN KNOX 
COUNTY.
 
LARGE HAIL AND DAMAGING WINDS OVER 58 MPH CAN BE EXPECTED WITH THIS 
THUNDERSTORM AS IT MOVES ACROSS SOUTHERN KNOX COUNTY THROUIGH 530 PM.

$$

LAT...LON 4418 6928 4397 6933 4398 6892 4419 6892

SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:40 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 5, 1:40 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
140 PM EDT MON AUG 5 2002

ZONES...
STRONG COLD FRONT WILL CROSS THE AREA AND MOVE OFF THE COAST EARLY
TONIGHT.  SHOWERS AND THUNDERSTORMS /POSSIBLY STRONG OR SEVERE/
AHEAD OF THE FRONT...AND A FEW LINGERING SHOWERS BEHIND IT
/ESPECIALLY OVER THE MOUNTAINS/.

COOLER AND LESS HUMID WEATHER MOVES IN FOR THE NEXT FEW DAYS.
INSTABILITY CLOUDS AND SPRINKLES OR SHOWERS POSSIBLE IN THE HIGHER
TERRAIN.

USING FWC/MAV POPS AND TEMPS /OR A COMPROMISE BETWEEN THE
OCCASIONALLY COOLER MAV TEMPS/ IN THE SHORT RANGE AND MEX POPS AND
TEMPS IN THE LONG RANGE WITH SOME ADJUSTMENTS.

CWF...
MINIMAL SCA STILL UP FOR WINDS AND SEAS.

FCSTID = 2

.GYX...
ME...SCA.
NH...SCA.

SJC

In the hours before

Special weather statement, Aug 5, 3:38 PM EDT, 1 hour 3 minutes before
MEZ020-021-025>027-052030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
338 PM EDT MON AUG 5 2002

...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL MAINE THIS
AFTERNOON...

WEATHER RADAR SHOWED STRONG THUNDERSTORMS DEVELOPING OVER KENNEBEC
AND ANDROSCOGGIN COUNTIES AT 330 PM.

THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 20 MPH AND WILL MOVE
ACROSS KENNEBEC...ANDROSCOGGIN...SAGADAHOC...KNOX AND LINCOLN
COUNTIES THROUGH 430 PM.

THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN AND FREQUENT
LIGHTNING.  WIND GUSTS UP TO 40 MPH AND HAIL ARE ALSO POSSIBLE.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.

SJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:45 AM EDTSpecial Marine WarningGYX30 min
Aug 5, 4:10 PM EDTSpecial Marine WarningGYX50 min
Aug 5, 4:15 PM EDTSevere Thunderstorm WarningGYXLincoln, Sagadahoc45 min
Aug 5, 4:42 PM EDTSevere Thunderstorm WarningGYXKnox48 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.